This patient safety investigation explores the under recognised toxicity of propranolol in overdose.

Propranolol is used to treat medical conditions including migraine, cardiovascular problems and the physical effects of anxiety.

There has been a steady rise in the number of propranolol prescriptions issued to NHS patients. Between 2012 and 2017 there was a 33% increase in the number of deaths reported as being linked to propranolol overdose. In 2017, 52 deaths were recorded as linked to propranolol overdose.

Reference event

The reference event in this national investigation centres on Emma, a 24-year old woman.

Emma took an overdose of both propranolol and citalopram (an anti-depressant). She called an ambulance, but her condition quickly worsened. Despite resuscitation efforts from both paramedics and medical staff in the hospital she was transferred to, Emma sadly died.

Investigation summary

The investigation looks at awareness of the toxicity of propranolol, ambulance response to overdose calls, and the treatment of patients who have overdosed.

Our safety recommendations focus on:

  • Updating clinical guidance (NICE) and the UK’s pharmaceutical reference source (the British National Formulary) on use of propranolol and highlighting the toxicity in overdose.
  • National organisations supporting their staff membership to understand the risks when prescribing propranolol to certain patients.
  • Improving the clinical oversight in ambulance control rooms and the treatment/transfer guidance for ambulance staff for propranolol/beta blocker overdose.

Download and read the full report.

Safety recommendations

We’ve made seven safety recommendations as a result of this investigation. Safety recommendations have been made to the British National Formulary, the National Institute for Health and Care Excellence, the Royal College of General Practitioners, the Royal Pharmaceutical Society, PrescQIPP CIC, NHS England/NHS Improvement and the Association of Ambulance Chief Executives.

We expect a response to their safety recommendations within 90 days of publication of the investigation report. The responses will be shared here when they’re available.

British National Formulary

It is recommended that the British National Formulary reviews and updates guidance on the use of propranolol in the treatment of anxiety and the advice provided for beta blocker overdose.

National Institute for Health and Care Excellence

It is recommended that the National Institute for Health and Care Excellence reviews and updates guidance on the use of propranolol in the treatment of anxiety and migraine, with particular reference to the toxicity of propranolol in overdose.

Royal College of General Practitioners

It is recommended that the Royal College of General Practitioners supports its members in identifying the potential risk of prescribing propranolol to patients in at-risk groups.

Royal Pharmaceutical Society

It is recommended that the Royal Pharmaceutical Society supports its members in identifying the potential risk of prescribing propranolol to patients in at-risk groups.

PrescQIPP CIC

It is recommended that PrescQIPP CIC supports its subscribers to identify the potential risk of prescribing propranolol to patients in at-risk groups.

NHS England/NHS Improvement

It is recommended that NHS England/NHS Improvement evaluates current approaches to the clinical oversight of overdose calls within ambulance control rooms and leads on work to develop a national framework to describe the requirements for appropriate clinical oversight of overdose calls.

Association of Ambulance Chief Executives

It is recommended that the Association of Ambulance Chief Executives works with the National Poisons Information Service to review its guidance on the treatment and transportation of patients known to have taken an overdose of propranolol or other beta blocker medication.

Find out more by reading our report launch news story.